At age 62 I went back on HRT to help with osteoporosis issues having tried the bone building drugs with no success. My Dr prescribed 1mg Estradiol with 100 mg of Prometrium taken daily. After about 8 months I developed spotting and light bleeding. I have never had any postmenopausal bleeding before. She did an ultrasound which showed a thickened lining at about 19mm, and a biopsy which showed completely normal and typical cells, no cancer, no atypical cells. She felt that my regime was Estrogen dominant so reduced the Estradiol to .5mg daily and then told me to take 200mg of Prometrium for just 14 days every month following which I could expect a little period. She said to continue this regime for 3 months or longer until the bleeding stopped. Because I have been bleeding virtually every single day now for almost 9 weeks, since all this started, I don't really appreciate the 'little period'. I figure at some point the bleeding should stop but am wondering if perhaps there is something else causing the bleeding that is not being addressed. I usually don't bleed at night and tend to have more bleeding when exercising. I will say that the bleeding is a little heavier for awhile after the monthly course of Prometrium. I have also reduced the Estradiol down to .25mg a day. Maybe I should stop the Estradiol altogether. I am wondering how other Doctors treat a healthy but thickened lining. Thank you for any ideas.
If you were my patient, I would advise you that there are lots of different answers to your questions. Your bleeding is most likely caused by the hormone therapy, and would probably subside if you stopped taking your medications (please consult your doctor first!). There are some options such as Evista that you could take that might be as helpful for your osteoporosis without the unwanted bleeding. I am not sure what medications you have already tried.
Lowering your estrogen dose further will reduce the benefit to your bones, you might not be the best choice.
If you were my patient, I would probably stop everything for a month to let the bleeding stop. I would then go back to square one and re-evaluate why we were actually using the medications in the first place. I would review all of the options for osteoporosis to see if there were any that we had not tried that might work as well without the side effect of bleeding.
If we were left with hormone replacement therapy at that point, I might be tempted to start you at half of your original doses of BOTH medications.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.